[Skip to Content]
[Skip to Content Landing]
Article
November 20, 1943

2-ANILINOETHANOL—AN INDUSTRIAL HAZARD

Author Affiliations

NEW HAVEN, CONN.

From the Laboratories of Pharmacology and Toxicology, Yale University School of Medicine.

JAMA. 1943;123(12):761-763. doi:10.1001/jama.1943.02840470027008
Abstract

That aniline derivatives produce methemoglobinemia has been shown repeatedly by many investigators. The mechanism of this reaction has been reviewed by Bernheim.1 One molecule of aniline combines with two of hemoglobin to give two molecules of methemoglobin and one of p-hydroxyaniline. To our knowledge it has not been shown that 2-anilinoethanol causes formation of methemoglobin but from analogy this might be expected to occur in the course of its metabolism in the body. That such is the case was suspected when 2 men in a commercial plant developed cyanosis while using this compound under the name "phenyl ethanolamine." No immediate means of testing the blood for methemoglobin was available in the local hospital, so that the etiologic agent of the cyanosis could not be definitely established. Both men rapidly recovered.

REPORT OF CASES 

Case 1.—  S. R., a Lithuanian aged 52, began work at 7 a. m. on Nov.

×